Keppra

Hi, I'm new to this group. I have been on a differentp art of this sight for years but only just started having seizures. I have been put on a low dose of Keppra that is going to be built up over the next few months. I have been on it for about 3 weeks and now at 750mg a day. My question is does everyone get as tired as I have been. I'm unable to do anything without drifting off. I've told my GP who said give it time, my body will adjust. But if they are increasing the dose every other week my body won't have time.

I'm really struggling with this so any advice would be great.

Thanks.

J.

21 Replies

oldestnewest
  • Yes im currently on keppra and my doctor is actually removing it bc how tired it makes me feel and other side effects

  • Same here. I have been on Keppra for about 6 months now and am basically in bed all the time. gonna ask the doctor to stop the keppra

  • Hello i am afraid that the tiredness is a side effect of that particular tablet i had to come off it as i couldnt stand it and it didnt get better i tried another few after that the two that work for me is tegretol and zonisamide lamotrogine i am really allergic to epilim did nothing and the rest were too much in side effects good luck in your hunt for tablets that suit you

  • Yes I also felt stupidly tired on Keppra and as you say when they are increasing the dose every other week you struggle to get used to it. I stayed on it for a year but in the end due to side effects decided to try something else. Now on very low dose keppra (250mg) alongside a higher dose of Lamotrigine and been seizure free since November 2014.

    Good luck!

  • Hi. I started on keppral last July and the effectsf or the first few months were extreme tiredness then bad headaches.

    I've been to see my neurologist and I'm coming off it and going back to my epilim because the effects are getting worse. Anxiety and dark thoughts. I don't like it. But you do have to give it time. I've given it 8 mth. But what suits one doesn't suit another.

    I'm no doctor but give it time as it takes your body a while to adjust.

    Read the leaflet that comes with your keppra.

    Good luck and I hope things improve.

    Natasha x

  • I started on Keppra in November to supplement a high dose of Lamotrigine as I was still having seizures. I gradually increased the dose to 1000mg daily over 4 weeks. I really struggled with tiredness and spent so much time sleeping, but come Christmas I eventually felt I had the energy to start running again, and I have kept it up. I was so upset and frustrated at being so tired but I persisted and for me it's been worth it. I am still tired but I take care of myself and know my limits. My boss has been so understanding and supportive. I know I am luckier than some, but totally understand your frustrations. Good luck.

  • I'm on 250mg of kappra I came off a high dose as it was doing the same to me I am on a mixture of other drugs now but memory is bad can't blame medication for that as I'm sure epilepsy does that to us all.

  • Thank you all for your posts. Please keep them coming. Its a relief to know its not just me with the side effects.

    Thanks again.

    J

  • Don't worry , when you settle into it you be sweet say 3 to 4 months , then you be back to normal !!! Don't settle in to a bad routine in the time being .

  • Hi, I'm on 3000mg a day. I can't remember how tired I was when I first started on it, but I am generally a tired person now, but not to the extent that I can't do anything. I am used to it I think, as in my body's always tired but I think that it's a normal amount of tiredness now, if that makes any sense, so I do everything I want to anyway. I've been on it for about five years. If you're struggling and it's not doing anything significant seizure-wise, then ask to be put on a lower dose or stop it completely. I hope it works out for you x

  • Can I ask, are you on slow release or instant release pills? I was told by GP that the maximum dose was 1250mg (1.25 grams).

    Thanks

    J.

  • Hi, nothing was mentioned to me about slow release or prolonged release keppra so I'm sorry but I have no idea! I just went to get the leaflet for it and read it all again just to make sure. In case we're talking about different medications I'm talking about levetiracetam (always call it keppra as its easier) and it says on the leaflet that the general dose is between 1000mg and 3000mg a day for adults and adolescents weighing 50kg or more. I hope this helps!

  • Hello

    Your not alone with the tiredness, but mine is certainly getting better after three weeks. I'm only taking 250mg twice a day . I've got the going crazy side affects instead...anger like I've never experienced, memory issues and over the last couple of days I've wanted to hurt and kill myself. And suffering with low mood/depression. What a nightmare this medication is .

  • I'm sorry your having such a hard time with it. I am going back to my GP to try and get off it. It sounds like you should talk to your GP as well and see if you can be put on a different medication.

    All the best,

    J.

  • My GP should be calling me tomorrow but it's one of those things isn't it. I'm not sure whether the problem is made worse as I desperately want my driving license back and I'm only 5 months through the 12 month ban. Who knows!

    What dosage do you take?

  • I'm on 250mg in the morning and 500mg at night. I am due to up it to 500mg am and pm. I think I will be living in bed at that point.

    I still haven't started my 12 month ban as I have still been having seizures despite being on this. I had my last on 2 days ago.

  • A www you poor thing. Have you just been diagnosed or going through a blip?

    My problem is I've had epilepsy for 14 years and was fine for the last 6 years so put it to the back of mind but had a 30 second absence in August. so its at the forefront of my mind again and I am not coping.

  • I haven't even been diagnosed by a neurologist yet, only an A&E consultant. I'm waiting for the neurologist to give me an appointment. It should have been within a week of the referral 5 weeks ago. Go figure. I've chased it up but not getting anywhere. That's life!

    I work in security as well so it means I cant do my job until I get the go-ahead from the neuro.

    My problem is, where I live its really rural so driving is a must. I'm having to look at new houses as there is no public transport and a taxi to the nearest town would be about £40. Oh the fun!

  • I've been on Keppra for 6/7 years. I'm now on 1500mg twice daily, along with topiramate (twice daily) and Clobazam at night. I was always tired before being diagnosed with epilepsy. I do find if I'm not doing anything I do tend to want to drift off, but if I keep myself going, even if it's a colouring book. I've also found that this helps me after suffering from low mood.

    I also find if I go for a short walk on my lunch hour, even if I've brought my lunch with me, it gives me extra energy to keep going for the afternoon. I try not to drink too much coffee or tea as I find I'm more tired come dinner time.

    I hope you find the drug combo that works for you.

    All the best

    R

  • It won't help you for day to day things but access to work maybe able to help with getting to and from work.

    Seeing a neurologist is difficult so it's just a case of patience. I waited for 6 weeks which was really quick. I can't actually fault my neurologist as I live 100 miles away from the hospital, yet she is still happy to have me as a patient.

    I hope you don't have epilepsy but if you do I hope you get it under control as you soon forget it even exists :)

  • Thank you all for your comments, suggestions and advice. I have looked through them all a number of times. I am still on Keppra despite my disdain for it. I am now not only struggling to stay awake but I am also have agonizing, stabbing headaches along with extreme mood swings and thoughts of self harm.

    This morning I blew up at my girlfriend because her alarm clock went off to get her up half an hour before I set mine to go off.

    I have apologised but she doesn't understand why I'm like this.

    So that gets me more wound up and brings on the darker thoughts. If my girlfriend of 9 years won't research epilepsy or the effects of the meds why should I bother. It's just one more problem to add on to the pile. I have this, I have a spinal cord injury which has put me in a wheelchair, I'm waiting on 3 operations - 1 on my spine, 1 to replace my shoulder and one to release my ulner nerve in my elbow.

    As I am writing this I have had a call from my GP who has said in no uncertain terms that she is not going to stop, lower or change the medication before I get to see a neurologist which is going to be about 6 weeks away.

    I now feel worse then before. Because of all the painkillers I'm on for my back there are a lot of epilepcy medications that will interfere with them.

    I'm now at my whits end. I don't know what to do. I want to give in.

You may also like...